Hail, Ripley
- When
- July 13, 5:15 PM CST
- Where
- Ripley County, 3 mi E of Gatewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.580, -91.046
Nickel to quarter size hail was reported at a school along Highway 142.
An isolated severe thunderstorm moved slowly east across the Ozark foothills. The storm occurred along a weak frontal boundary that was draped from the Ohio Valley southwest across the Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An isolated severe thunderstorm moved slowly east across the Ozark foothills. The storm occurred along a weak frontal boundary that was draped from the Ohio Valley southwest across the Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 13, 2:02 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 302 PM CDT Thu Jul 13 2023 .SHORT TERM...(Tonight through Saturday night) Issued at 301 PM CDT Thu Jul 13 2023 The main concerns in the short-term portion of the forecast will be the potential for showers and thunderstorms each day along with hot and humid conditions. Tonight: A few diurnal showers and storms over southwest IN and portions of southern IL will diminish toward sunset along with the diurnal CU. These have largely been focused along a boundary in those locations, noted mostly in the wind fields. The latest guidance does have a MCS working across southern MO late tonight and possibly reaching SEMO by early Friday morning, but it currently looks like this would hold off in the CWA until daybreak. This will allow for a mostly clear night with fairly calm winds. The calm winds and clearing sky with dewpoints well into the 70s, will lead to at least patchy fog development overnight. This will especially be true in locations that received recent rainfall. Otherwise, overnight lows are expected to be in the upper 60s to low 70s. Friday through Saturday: Northwest flow aloft will continue through the rest of this time period, allowing shortwaves to pass through the area. The first one, associated with the aforementioned MCS, will arrive across the area Friday morning into early afternoon. This will bring an increased chance for showers and thunderstorms. Current thinking is 1000-2000 J/kg of instability will be available by early afternoon, but shear values are expected to be around 20 kts. A few strong to severe thunderstorms will be possible with this convection. Friday night into Saturday, a cold front is expected to pass through the area Saturday morning from west to east, helping to focus yet another round of showers and thunderstorms. This will likely be the greatest chance of seeing widespread rainfall through this time period. Again, it looks like there will be enough instability around for strong to a few severe storms, but shear is not expected to be much more than around 20 kts or so. It will continue to be hot an muggy with highs around 90s and lows around 70. Afternoon heat indices will warm to the 100-105 degree range each day. .LONG TERM...(Sunday through Thursday) Issued at 301 PM CDT Thu Jul 13 2023 After the frontal boundary passes through the area expect slightly less humid air to arrive (it will still be hot) and northwest flow will linger aloft. The lack of low-level forcing and a little more stable air mass will keep most of the Quad State dry through Monday. There are some indications that a subtle shortwave may pass through the northern portion of the area Monday afternoon and may touch off more cloud cover and perhaps an isolated shower or storm. At this point, will keep at least a small mention in the forecast for Monday afternoon. Highs are expected to be in the low to mid 90s. Overnight lows will be in the upper 60s to around 70. Additional shower and thunderstorm activity will be possible Tuesday into Wednesday with heavy rain possible at times with a warm front lifting north through the area. There are still some model differences for this time period, so exact placement of the frontal boundary will be tough to pin down at this time. As the front lifts north expect afternoon temperatures to warm well into the 90s with afternoon heat indices pushing up close to 105 degrees! && .AVIATION... Issued at 1216 PM CDT Thu Jul 13 2023 Mid to high cloud cover continues across much of the Quad State region this afternoon. A few showers and storms are still expected to develop, but overall coverage is expected to be limited. Patchy fog remain possible at each TAF site tonight with MVFR/IFR visibility at times. Confidence in fog coverage remains low to medium. The next chance of showers and thunderstorms will arrive Friday around noon or right at the end of this TAF issuance. Went ahead and included vcsh to trend toward increased precipitation chances at 17Z Friday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...KC LONG TERM...KC AVIATION...KC
Hazardous Weather Outlook National Weather Service Paducah KY 322 PM CDT Thu Jul 13 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-142030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 322 PM CDT Thu Jul 13 2023 /422 PM EDT Thu Jul 13 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A chance of thunderstorms is forecast for most of the region through this evening and may continue into the overnight hours in western portions of southeast Missouri. A stray strong to severe storm with damaging winds and hail cannot be ruled out, mainly this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast throughout the region Friday through Saturday evening. Coverage will be greatest Friday night into Saturday as a cold front passes. A few severe storms with damaging winds and hail cannot be ruled out. Locally heavy rainfall will be possible and may lead to some brief nuisance flooding issues. Small chances of mainly afternoon thunderstorms are forecast Monday and Tuesday. A better chance of thunderstorms is forecast late Tuesday night into Wednesday over the Evansville Tri State region. Very heavy rainfall, flooding, and even severe storms cannot be ruled out over the Tri State late Tuesday night into Wednesday. Afternoon heat indices may reach 105 degrees over the western half of the region Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation cannot be completely ruled out through Saturday.
Special Weather Statement
National Weather Service Paducah KY
550 PM CDT Thu Jul 13 2023
MOZ108-132330-
Ripley MO-
550 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Ripley
County through 630 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gatewood, or 19 miles east of Thayer, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gatewood around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3666 9112 3662 9089 3650 9084 3650 9112
TIME...MOT...LOC 2250Z 285DEG 16KT 3656 9119
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DWSThe Memphis radar (KNQA), 173 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter size hail was reported at a school along Highway 142.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105044.